Alert archive / Arizona / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 3, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Jun 29, 2018, 1:55 PM MST for Cochise County, Arizona. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 29, 2018, 1:55 PM MST (20:55 UTC)
- Expired
- Jun 29, 2018, 2:30 PM MST
- In force
- 35 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Cochise County, AZ
The radar
The Tucson radar (KEMX), 84 km from the middle of the area, began a volume at 20:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KDMA), launched 12:00Z, 8.9 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 897 J/kg
- Mixed-layer CIN
- -175 J/kg
- Mixed-layer LCL
- 1847 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- -57 m²/s²
- 0-3 km storm-relative helicity
- -9 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
635 WUUS55 KTWC 292055 SVRTWC AZC003-292130- /O.NEW.KTWC.SV.W.0003.180629T2055Z-180629T2130Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Tucson AZ 155 PM MST FRI JUN 29 2018 The National Weather Service in Tucson has issued a * Severe Thunderstorm Warning for... North central Cochise County in southeastern Arizona... * Until 230 PM MST. * At 155 PM MST, a severe thunderstorm was located 11 miles south of Willcox, moving northeast at 15 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Cochise and Kansas Settlement. This includes the following highways... Route 186 between mile markers 331 and 340. Route 191 between mile markers 59 and 62. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3196 10979 3211 10993 3229 10974 3212 10960 TIME...MOT...LOC 2055Z 217DEG 11KT 3209 10978 HAIL...0.75IN WIND...60MPH $$ Zell
2 follow-up statements
881 WWUS55 KTWC 292109 SVSTWC Severe Weather Statement National Weather Service Tucson AZ 209 PM MST FRI JUN 29 2018 AZC003-292130- /O.CON.KTWC.SV.W.0003.000000T0000Z-180629T2130Z/ Cochise- 209 PM MST FRI JUN 29 2018 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM MST FOR NORTH CENTRAL COCHISE COUNTY... At 209 PM MST, a severe thunderstorm was located 12 miles southeast of Willcox, moving northeast at 15 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Cochise and Kansas Settlement. This includes the following highways... Route 186 between mile markers 331 and 340. Route 191 between mile markers 59 and 62. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3196 10979 3211 10993 3229 10974 3212 10960 TIME...MOT...LOC 2109Z 226DEG 11KT 3210 10973 HAIL...0.75IN WIND...60MPH $$ GL
157
WWUS55 KTWC 292131
SVSTWC
Severe Weather Statement
National Weather Service Tucson AZ
231 PM MST FRI JUN 29 2018
AZC003-292140-
/O.EXP.KTWC.SV.W.0003.000000T0000Z-180629T2130Z/
Cochise-
231 PM MST FRI JUN 29 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL COCHISE COUNTY
HAS EXPIRED...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been allowed to expire.
LAT...LON 3196 10979 3211 10993 3229 10974 3212 10960
TIME...MOT...LOC 2130Z 217DEG 11KT 3214 10969
$$
ZellWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 8:50 AM MST, 5 hours 5 minutes earlier.
Area forecast discussion, Jun 29, 8:50 AM MST, 5 hours 5 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 850 AM MST Fri Jun 29 2018 .SYNOPSIS...Deeper moisture will result in a chance of thunderstorms east and south of Tucson today then drier air will return Saturday into Monday for mostly clear skies. Warmer than normal temperatures are expected next week with moisture moving back into the area from the east mid to late next week. && .DISCUSSION...The latest satellite imagery indicates debris clouds over eastern portions of the forecast area (mainly Cochise, Graham and Greenlee counties) from thunderstorms that developed over New Mexico and Chihuahua, Mexico last night. Deeper moisture has worked into southern Arizona during the overnight hours, with dewpoints in most locations squarely in the 50s. The KTWC 180629/12Z sounding reported 1.26 inches of precipitable water, which matched up very well with the Blended Total Precipitable Water Imagery at 12Z. The latest blended imagery indicates values around 1.4 inches along the International Border from Nogales to Douglas, with values over 1" from Sells, to Tucson to Willcox. While sufficient moisture is currently in place for thunderstorm development, southern Arizona will be drying rapidly through the day today as a shortwave trough to our northwest sweeps drier air into the region. The latest guidance numbers indicate dewpoints will fall into the 30s from Tucson westward by the mid/late afternoon hours, with dewpoints in the 40s hanging on over eastern areas. The current forecast package has slight chance to chance pops over portions of Cochise/Graham/Greenlee counties which looks reasonable given these locations will be last to dry out today and there may be some interaction between the dry air boundary and deeper moisture to our east. Expect conditions to remain dry from Tucson westward. For more information on the latter periods of the forecast, please refer to the PREV DISCUSSION section below. && .AVIATION...Valid through 30/12Z. BKN-OVC clouds at 14k-20k ft AGL along the New Mexico border with patchy FEW-SCT clouds across the rest of area this morning. Isold -TSRA are expected to develop after 29/18Z east and south of KTUS...including KDUG. SWLY/WLY SFC winds at 10-18 kts this afternoon with gusts to 25 kts possible. Gusty outflow winds will be likely in and around thunderstorms. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...The continued draw of moisture across the region will allow for thunderstorms to develop south and east of Tucson this afternoon and evening, particularly across Cochise County. Any chance for storms Saturday afternoon looks to be refined to near the New Mexico border. Thunderstorm activity then takes a break for Sunday before being reintroduced across the White Mountains and far southeast Cochise County Monday. Chances will then continue to increase across the rest of the area throughout the week. 20-foot winds will generally remain below 15 mph, except for in and around thunderstorms where gusty outflow winds may occur. && .PREV DISCUSSION...It was an interesting evening yesterday with convection over Cochise county, and a weak gulf surge that brought a wave of dust up from Mexico across the area. A moisture surge is ongoing at this time from the south with dewpoints pushing into the 50s across a good part of the area. However, later this morning this will be tempered by dry air invading from the west/southwest which will try to squash the convective potential. The models are all agreeing on the drying from the west to one degree or another with the NAM completely eliminating convection from the area today and the GFS nearly so. The 00Z UA WRF versions of those two models are also dry for the entire CWA today. However, none of them have caught onto the strength of the surge that is currently happening. So despite the significant drying in many of the models will pretty much stay with what we have which is what the latest HRRR runs are latching onto with storms developing this afternoon east and southeast of Tucson, again focusing on Cochise County. This will likely need to be tweaked as the day progresses. Beyond that, a weakening upper trough settling over the area will force that dry air across southern AZ, scouring out the low level moisture, thus shutting down the convection for a couple of days. After coordination with surrounding offices have adjusted pops down those two days. Tuesday into Wednesday the temperatures climb as low level thickness rise with low level moisture just to the south and east of the area. It could be close enough to affect the border areas so left a slight chance for convection those areas during the afternoon and evening hours. The GFS and to some extent the ECMWF are developing E to NE flow across the region as the upper level high settles in closer to the 4- corners area. If it were to come to pass this setup would be good for thunderstorms developing over the Mogollon Rim and driving to the SW during the evening hours for several days. Then they suggest an easterly wave passing by to our south into next weekend which would enhance the moisture across the entire area if that indeed occurs as advertised. Will have to wait and see how this all pans out but it is beginning to look promising. && .TWC WATCHES/WARNINGS/ADVISORIES...None. && DISCUSSION...Zell PREV DISCUSSION...Cerniglia...AVIATION/FIRE WEATHER...Pegram Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Jun 29, 1:13 PM MST, 42 minutes before
Special Weather Statement National Weather Service Tucson AZ 113 PM MST FRI JUN 29 2018 AZZ507-508-513-292100- Upper San Pedro River Valley including Sierra Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including Bisbee/Canelo Hills/Madera Canyon-Eastern Cochise County Below 5000 Feet including Douglas/Willcox- 113 PM MST FRI JUN 29 2018 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL COCHISE COUNTY UNTIL 200 PM MST... At 111 PM MST, Doppler radar was tracking a strong thunderstorm 11 miles east of Benson, or 24 miles southwest of Willcox, moving northeast at 15 mph. Winds in excess of 40 mph and blowing dust will be possible with this storm. Locations impacted include... I-10 And Texas Canyon and Dragoon. LAT...LON 3183 11010 3195 11024 3214 11000 3204 10990 TIME...MOT...LOC 2011Z 224DEG 11KT 3198 11010 Zell
Special weather statement, Jun 29, 1:49 PM MST, 6 minutes before
Special Weather Statement National Weather Service Tucson AZ 149 PM MST FRI JUN 29 2018 AZZ508-512-292130- Chiricahua Mountains including Chiricahua National Monument-Eastern Cochise County Below 5000 Feet including Douglas/Willcox- 149 PM MST FRI JUN 29 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL COCHISE COUNTY UNTIL 230 PM MST... At 149 PM MST, Doppler radar was tracking a strong thunderstorm 12 miles south of Willcox, moving east at 20 mph. Winds in excess of 40 mph and blowing dust will be possible with this storm. Locations impacted include... Willcox, Cochise and Kansas Settlement. LAT...LON 3193 10994 3222 10997 3230 10964 3201 10951 TIME...MOT...LOC 2049Z 253DEG 15KT 3208 10978 GL
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 29, 1:13 PM MST | Special Weather Statement | TWC | Cochise | 47 min |
| Jun 29, 1:49 PM MST | Special Weather Statement | TWC | Cochise | 41 min |
| Jun 29, 2:26 PM MST | Special Weather Statement | TWC | Cochise | 49 min |
| Jun 29, 4:31 PM MST | Areal Flood Advisory | TWC | Graham | 119 min |
| Jun 29, 4:33 PM MST | Areal Flood Advisory | TWC | Cochise | 117 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.